Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Jul 3, 2021, 6:43 PM MST for 4 counties in Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2021, 6:43 PM MST (01:43 UTC)
- Expired
- Jul 3, 2021, 7:45 PM MST
- In force
- 62 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 3054 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317
WWUS55 KPSR 040143
DSWPSR
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
643 PM MST Sat Jul 3 2021
AZC012-013-021-027-040245-
/O.NEW.KPSR.DS.W.0007.210704T0143Z-210704T0245Z/
La Paz AZ-Yuma AZ-Maricopa AZ-Pinal AZ-
643 PM MST Sat Jul 3 2021
The National Weather Service in Phoenix has issued a
* Dust Storm Warning for...
Southeastern La Paz County in west central Arizona...
Northeastern Yuma County in southwestern Arizona...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 745 PM MST.
* At 643 PM MST, a wall of dust was along a line extending from near
Tonopah to near Palo Verde Nuclear Generation Station to Palo Verde
to 8 miles south of Buckeye to near Estrella Mountain Ranch to near
Estrella Mountain Park, moving southwest at 25 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 40 mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
AZ Interstate 10 between mile markers 79 and 114, and between mile
markers 162 and 179.
AZ Interstate 8 between mile markers 107 and 128.
AZ Route 238 between mile markers 1 and 44.
Locations impacted include...
Avondale, Goodyear, Buckeye, Gila Bend, Tonopah, Sun Lakes, Maricopa,
Estrella, Palo Verde, Cotton Center, Bapchule, Estrella Sailport,
Olberg, Estrella Mountain Park and Palo Verde Nuclear Generation
Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
Strong to severe thunderstorms are also possible behind this wall of
dust. Keep updated with this quickly evolving situation.
&&
LAT...LON 3333 11351 3295 11304 3288 11264 3296 11213
3308 11178 3328 11192 3332 11217 3334 11240
3334 11251 3345 11261 3348 11279 3366 11305
TIME...MOT...LOC 0143Z 035DEG 21KT 3348 11298 3334 11279 3335 11264
3326 11258 3326 11248 3327 11233
$$
SDBWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 3, 4:15 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 3, 4:15 PM MST, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 415 PM MST Sat Jul 3 2021 .UPDATE... Updated Aviation && .SYNOPSIS... Chances for showers and thunderstorms will continue through this weekend with decreasing chances by Monday followed by little chance for the middle of next week. Storms will be common over the higher terrain and more isolated on the lower elevations. Gusty winds with localized blowing dust and localized heavy rainfall capable of producing flash flooding will be the main impacts. Although a general drying and warming trend with above normal temperatures is expected next week across most of the region, isolated storm chances are likely to persist over the eastern Arizona high terrain. && .DISCUSSION... Latest signals from observational and model data point to an active evening across south-central Arizona. The atmosphere is exceptionally moist today with PWATs ranging from 1.5 to 2.0 inches, placing it in the 95th percentile of climatology for the day. Latest RAP streamline analysis depicts the inverted trough across southeastern Arizona, situated between two anticyclones, one across western Texas and another across northern Arizona. The resulting mean layer flow is out of the southeast, which will be favorable to maintain the deeper moisture. Surface dewpoints have only dropped a few degrees this afternoon and remain in the lower 60s. Convection has already initiated along the Mogollon Rim, and across portions of southeastern Arizona near a well-defined vort max. Morning KPHX sounding indicated relatively strong easterly flow of 30 kt at 600 mb, which will help to steer activity into south- central Arizona this evening. Consensus from the CAMs including the HRRR suggests an outflow boundary from storms in the higher terrain will also provide the lift necessary to overcome any low-level CIN in the Valley, while also allowing new cells to propagate rapidly into the deserts south and west of Phoenix. Consequently, PoPs were increased to around 50 percent in the Phoenix area, and as high as 70 percent near Casa Grande. HREF ensemble max gusts are around 50 mph in the strongest storms, and this is not entirely surprising given the anomalously rich low- level moisture and subsequent dearth of DCAPE. Nevertheless, strong wind gusts will still be possible in the vicinity of the outflow boundary as it descends into the lower deserts. However, the greater threat will likely be the potential for flash flooding, particularly across the higher terrain of Gila County and within the recent burn scars. Latest guidance suggests rain rates could reach 1-3 in/hr in the strongest cells. && .PREVIOUS DISCUSSION... A shift in the pattern is expected to begin on Sunday with the drier southerly flow across the western deserts to begin expanding eastward late in the day as well as drier northwesterly mid level flow beginning in the afternoon. Abundant boundary layer moisture will still be present over much of the region on Sunday, but the drying aloft will begin to have a noticeable effect on storm activity, especially across the lower deserts. Showers and storms will again be likely across the eastern Arizona high terrain Sunday afternoon, but they will likely have a more difficult time maintaining their westward push into the south-central Arizona deserts. Can't rule out some isolated to scattered storms affecting the Phoenix area Sunday, but chances mostly drop into a 15-20% range. The westerly drying will continue early next week, likely ending storm chances completely across the lower deserts as early as Monday. Afternoon surface dew points are forecast to drop into the 40s across the western deserts on Monday and then across the south- central Arizona deserts on Tuesday. The upper level ridge center is also seen shifting into Nevada while also strengthening, likely leading to H5 heights increasing to 592-595dm across the Desert Southwest. The drying boundary layer and increased heights aloft should push daytime highs to around 110 degrees in the Phoenix area to 110-113 degrees across the western deserts. So far NBM guidance has been keeping temperatures just below excessive heat levels for next week, but if the upper end of guidance proves true then some heat products may be needed. After a few days of likely minimal monsoon storm activity confined to the eastern Arizona high terrain, there are signs of some moisture return and expansion into the lower deserts at some point later next week. However, the flow pattern through next weekend does not look very conducive for deep moisture advection, likely limiting storm chances across the lower deserts. && .AVIATION...Updated at 2315Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: HREF output shows gusty N/NE winds moving through the metro between 01Z-04Z with greater than a 70% chance of gusts above 30kt. There is also multiple outflows moving in from the south which could create collisions and erratic directions. NBM probabilities of storms at any location is better than 50% with HREF neighborhood probabilities about the same. Kept VCTS along outflow, then VCSH and variable winds later this evening. Some dust could be picked up along outflows as well. Cigs 8K-12K ft AGL are forecast by NBM this evening and overnight. NBM has nearly 30% chance of rain through Sunday morning, but cut off mention shortly after midnight. NBM shows west winds and storm chances less than 15% Sunday afternoon and evening. Southeast California/Southwest Arizona including KIPL and KBLH: Southeast to southwest winds are forecast during the periods with speeds mostly below 12kt. HREF output shows a weakening outflow boundary hitting KBLH later tonight though probabilities of greater than 30kt is 10% or less. Cloud heights will be 12K ft and above with NBM showing less coverage tomorrow. && .FIRE WEATHER... Tuesday through Saturday: Moisture will decrease gradually through the midweek period, which will generally confine the threat of storms to eastern Arizona. A return of deeper moisture looks possible late next week with storm chances potentially increasing and expanding westward across Arizona. Temperatures for the bulk of the period will run a few to several degrees above normal. Min RH values will drop into the 10- 15% range over southeast California and southwest Arizona and 15-25% range over south central Arizona with the highest values over the higher terrain north and east of Phoenix. Max RHs will recover into the 30-45% range for most locations. Apart from thunderstorms, wind patterns will follow diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hirsch PREVIOUS DISCUSSION...Kuhlman AVIATION...18 FIRE WEATHER...Hirsch/Hopper/Kuhlman
In the hours before
Local storm report, Jul 3, 5:43 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
543 PM MST SAT JUL 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM DUST STORM 1 WSW WITTMANN 33.77N 112.54W
07/03/2021 MARICOPA AZ TRAINED SPOTTER
LESS THAN 1.4 MILE VISIBILITY.
&&Local storm report, Jul 3, 5:44 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
544 PM MST SAT JUL 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM DUST STORM 5 WNW SUN LAKES 33.25N 111.95W
07/03/2021 MARICOPA AZ PUBLIC
REPORTS OF LOCAL 1/4 MILE VISIBILITY NEAR
I-10 AND HWY 347.
&&Special weather statement, Jul 3, 6:20 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
620 PM MST Sat Jul 3 2021
AZZ537-540>544-546>550-040200-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-East Valley AZ-Central Phoenix AZ-
Deer Valley AZ-Northwest Valley AZ-Rio Verde/Salt River AZ-
North Phoenix/Glendale AZ-
620 PM MST Sat Jul 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 700 PM
MST...
At 619 PM MST, Doppler radar was tracking several strong
thunderstorms across the Phoenix metro area. Movement was south at 5
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Fountain
Hills, Paradise Valley, Tolleson, Youngtown, Waddell, Laveen and
Cashion.
This includes the following highways...
AZ Interstate 10 between mile markers 116 and 159.
AZ Interstate 17 between mile markers 195 and 225.
AZ Route 51 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3337 11258 3331 11210 3334 11167 3355 11163
3378 11162 3382 11212 3380 11256 3355 11260
TIME...MOT...LOC 0119Z 002DEG 5KT 3357 11243 3353 11211 3355 11177
SDBLocal storm report, Jul 3, 6:21 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
621 PM MST SAT JUL 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 5 NE SURPRISE 33.71N 112.28W
07/03/2021 M39 MPH MARICOPA AZ PUBLIC
SPOTTER REPORTED 2 SMALL TREES DOWN (4-8
INCH DIAMETER). NEARBY OBSERVATION OF 39 MPH
WIND GUST.
&&Special weather statement, Jul 3, 6:31 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
631 PM MST Sat Jul 3 2021
AZZ547>549-551>553-555>558-040215-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
631 PM MST Sat Jul 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 715 PM MST...
At 630 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ballantine Trailhead to Canyon Lake to 6
miles north of Queen Valley. These storms were nearly stationary.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Mesa, Apache Junction, Superior, Gold Canyon, Sugarloaf Mountain,
Sycamore Creek, Ballantine Trailhead, Roosevelt, Round Valley,
Sunflower, Queen Creek, Gold Camp, Roosevelt Dam, Lost Dutchman State
Park, Goldfield, Usery Mountain Park, Florence Junction, Queen
Valley, Canyon Lake and Superstition Mountains.
This includes the following highways...
US Highway 60 between mile markers 189 and 231, and near mile marker
233.
AZ Route 87 between mile markers 192 and 227.
AZ Route 202 between mile markers 25 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3372 11115 3343 11099 3321 11108 3315 11135
3330 11168 3385 11167 3387 11165 3390 11167
3395 11142
TIME...MOT...LOC 0130Z 053DEG 3KT 3376 11156 3357 11144 3340 11128
SDBLocal storm report, Jul 3, 6:38 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
638 PM MST SAT JUL 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 2 ENE SUN CITY WEST 33.68N 112.34W
07/03/2021 M39 MPH MARICOPA AZ TRAINED SPOTTER
ALSO OVER 1/2 INCH OF RAIN IN 30 MINUTES.
&&The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:11 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 3, 5:20 PM MST | Special Weather Statement | PSR | 25 min | |
| Jul 3, 5:29 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 3, 5:32 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Jul 3, 5:38 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 3, 5:41 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 44 min |
| Jul 3, 5:43 PM MST | Dust Storm Warning | PSR | Maricopa | 62 min |
| Jul 3, 5:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 3, 6:05 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 3, 6:10 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 3, 6:20 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Jul 3, 6:23 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 3, 6:31 PM MST | Special Weather Statement | PSR | Gila | 44 min |
| Jul 3, 6:46 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 3, 7:13 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 4, 3:09 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 4, 3:43 PM MST | Special Weather Statement | PSR | Gila | 32 min |
| Jul 4, 4:10 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 4, 4:36 PM MST | Special Weather Statement | PSR | Gila | 24 min |
| Jul 4, 4:51 PM MST | Special Weather Statement | PSR | Gila | 39 min |
Nearby
Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.